Elevated ALT and rash

Hi all, my ALT levels are indicating a problem with my liver. My consultant took me off azathioprine and increased my steroids (I was almost off them) 4 weeks ago, as she was hoping the Az. was the reason. Since then my alt levels have more than doubled, and I now have a rash all around my mouth. Has anyone else had this problem? I have horrid pains in my arms and hips, knees and shoulders and I'm so stiff I can hardly move.

It's as bad now as it was before diagnosis 2 years ago.


5 Replies

  • I have had problems with raised ALT on aza level got to 440 at one point and I had to stop taking it as it was unsuitable it also caused pancreas problems at the time too. I was than put onto MMF which is a lot better. Approx 6 months after starting MMF I got severe chest pains and was rushed to hospital fortunately it wasn't my heart but my ALT level had risen to over 900 and they said it was higher than someone who had taken a paracetamol overdose and that my liver could fail at any time. They did a few minor tests and failed to contact my Rhumey, but that is an awful long tail I wont bother you with, as it turned out I had gallstones and once I had my gallbladder removed ALT levels are stable and normal at 12. I do remember having a rash on my abdomen when my ALT was very high but not sure why. Your stiffness is probably because the aza has now left your body completely and as you say you are back to the beginning and steroids can have some weird side effects and not as effective as the immune suppressants.

    Hope you go on OK.

  • Thank you. I am going to see the consultant next week. So what you've said is very useful. X

  • I've had a similar thing on a few occasions regarding the raised ALT levels, but no rash or other symptoms. At the time I stopped azathiaprine and eventually the ALT went back to normal. I had to go back on azathiaprine after 18 months due to a lupus flare and was monitored closely. Luckily the ALT stayed within normal levels.

  • Hi. my ALT went high when on Azathioprine, GP rang rheumy who advised to stop taking them immediately, my ALT continued to rise for approx 3-4 wks after I'd stopped taking the AZA, it took 3 months for the ALT to get back within a normal range, before I could then start taking meds again.

    Hopefully, your levels will settle down soon and then get back to the drawing board as to what meds will suit you.

    All the best.

  • Thanks for that. It's such a pain (literally) it takes so long for these meds to get into your system and start working. I feel like I'm back to square one :-(

You may also like...